Israel Journal of Mathematics

, Volume 209, Issue 2, pp 803–823 | Cite as

The convergence of the generalised Selmer algorithm

  • Henk BruinEmail author
  • Robbert Fokkink
  • Cor Kraaikamp


Schweiger introduced the notion of a subtractive algorithm, to classify certain types of multidimensional continued fractions. We study the limit behaviour of one particular subtractive algorithm, which generalises a continued fraction algorithm that was originally proposed by Selmer. The algorithm that we study depends on two parameters a and b. We first find a Markov partition if ab. Using inducing techniques, we then prove the existence of an ergodic absolutely continuous invariant probability measure ab for the quality of the rational approximations for Lebesgue-typical multidimensional vectors.


Probability Measure Group Theory Rational Approximation Continue Fraction Limit Behaviour 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Broise-Alamichel and Y. Guivarc’h, Characteristic exponents of the Jacobi Perron algorithm and the associated transformation [French], Annates de l’Institut Fourier 51 (2001), 565–686.zbMATHMathSciNetCrossRefGoogle Scholar
  2. [2]
    H. Bruin, Lebesgue ergodicity of a dissipative subtractive algorithm, in W. Bahsoun et al (eds), Ergodic Theory, Open Dynamics and Coherent Structures, Springer Proceedings in Mathematics & Statistics, 2014.Google Scholar
  3. [3]
    R. Fokkink, C. Kraaikamp and H. Nakada, On Schweiger’s conjectures on fully subtractive algorithms, Israel Journal of Mathematics 186 (2011), 285–296.zbMATHMathSciNetCrossRefGoogle Scholar
  4. [4]
    C. Kraaikamp and R. Meester, Ergodic properties of a dynamical system arising from percolation theory, Ergodic Theory and Dynamical Systems 15 (1995), 653–661.zbMATHMathSciNetCrossRefGoogle Scholar
  5. [5]
    J. C. Lagarias, The computational complexity of simultaneous Diophantine approximation problems, S1AM Journal on Computing 14 (1985), 196–209.zbMATHMathSciNetGoogle Scholar
  6. [6]
    J. C. Lagarias, The quality of the Diophantine approximations found by the Jacobi-Perron algorithm and related algorithms, Monatshefte für Mathematik 115 (1993), 299–328.zbMATHMathSciNetCrossRefGoogle Scholar
  7. [7]
    R. Meester, An algorithm for calculating critical probabilities and percolation functions in percolation models defined by rotations, Ergodic Theory and Dynamical Systems 9 (1989), 495–509.zbMATHMathSciNetCrossRefGoogle Scholar
  8. [8]
    R. Meester and T. Nowicki, Infinite clusters and critical values in two-dimensional circle percolation, Israel Journal of Mathematics 68 (1989), 63–81.zbMATHMathSciNetCrossRefGoogle Scholar
  9. [9]
    T. Miernowski and A. Nogueira, Absorbing sets of homogeneous subtractive algorithms, Monatshefte für Mathematik 167 (2012), 547–569.zbMATHMathSciNetCrossRefGoogle Scholar
  10. [10]
    A. Nogueira, The three-dimensional Poincaré continued fraction algorithm, Israel Journal of Mathematics 99 (1995) 373–401.MathSciNetCrossRefGoogle Scholar
  11. [11]
    F. Schweiger, Multidimensional Continued Fractions, Oxford Science Publ., 2000.Google Scholar
  12. [12]
    F. Schweiger, Variations of the Poincaré map, Integers 12 (2012), 167–178.zbMATHMathSciNetCrossRefGoogle Scholar
  13. [13]
    F. Schweiger, Invariant simplices for subtractive algorithms, Journal of Number Theory 133 (2013), 2182–2185.zbMATHMathSciNetCrossRefGoogle Scholar
  14. [14]
    E. S. Selmer, Om Flerdimensjonaler Kjedebrøk, Nordisk Matematisk Tidskrift 9 (1961), 37–43.zbMATHMathSciNetGoogle Scholar
  15. [15]
    L.-S. Young, Recurrence times and rates of mixing, Israel Journal of Mathematics 110 (1999), 153–188.zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2015

Authors and Affiliations

  1. 1.Faculty of MathematicsUniversity of ViennaViennaAustria
  2. 2.Institute of Applied MathematicsDelft University of TechnologyCD DelftThe Netherlands

Personalised recommendations